Virginia, 2025

Winter Storm and Heavy Snow in Virginia, January 5 to 6, 2025

January 5 to 6, 2025 · NWS MRX · 5 events in 5 counties and zones

Isentropic lifting helped produce stratiform precipitation across Virginia, leading to snow accumulations across the area. Precipitation began as snow before eventually switching to rain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isentropic lifting helped produce stratiform precipitation across Virginia, leading to snow accumulations across the area. Precipitation began as snow before eventually switching to rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 5, 6:14 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 5, 6:14 AM EST, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
614 AM EST Sun Jan 5 2025

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 313 AM EST Sun Jan 5 2025

Key Messages:

1. Precipitation beings as a wintry mix this morning, gradually
changing to rain through the afternoon and evening. Impacts of
snow/ice accumulation will be mainly north of I-40 and west of
I-81.

2. High winds in the mountains and adjacent foothills tonight
into early Monday morning.

Discussion:

The main changes to the previous forecast were to add the northern
TN mountains to the Winter Weather Advisory, given the potential
for up to one inch of snow/sleet and up to a tenth of an inch of
ice accumulation, mainly for higher elevations in Carter and
Johnson counties. A High Wind Warning has been issued for portions
of the mountains previously in a Watch, and a Wind Advisory has
been issued for mountain zones not previously in a Watch.

A cold air mass is in place across the area this morning, with
most locations in the 20s. Precip on radar is about to enter the
Cumberland Plateau, but obs across Middle TN show no sites
reporting precip at the surface, so this initial round will be
mainly virga. As the low levels moisten from the top down,
evaporative cooling will maintain cold temperatures, and
strengthening isentropic lift will increase precip rates later
this morning, after 12Z. Snow, sleet, and freezing rain are all
possible at onset. A surge of warm air aloft will gradually spread
northward through the day and change precip to rain in southern
sections and snow to freezing rain north of I-40. How quickly
surface temperatures warm will be the big question and will affect
how much ice accumulation occurs. The models tend to be too quick
to erode the cold near-surface layer, so the expectation is that
up to a tenth of an inch of ice will be possible north of I-40 and
west of I-81. Confidence of impacts remains highest in the KY
border counties of TN and VA, with lowering confidence to the
south and east. The northward push of warm air should change all
precip to rain this evening, and a line of moderate to locally
heavy rain will accompany the cold frontal passage overnight.

Ahead of the cold front, a tight pressure gradient and strong
southerly LLJ will create windy conditions in the East TN
mountains. The previous forecast of gusts up to 60 mph continues
to look reasonable, so the High Wind Watch has been upgraded to a
Warning, with an Advisory hoisted for the northeast TN mountains.
Some areas outside the mountains may have wind gusts up to 30 mph.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 313 AM EST Sun Jan 5 2025

Key Messages:

1. Secondary shot of wintry precip Monday with a brisk frontal
passage. Winds increase behind frontal passage later Monday and
Monday night. Another Wind Advisory possible late Monday to Tuesday
morning.

3. Colder and dry mid-week.

4. Another possibility for wintry precipitation next Friday
afternoon into Saturday.

Discussion:

The cold upper level low behind the developing big winter weather
storm today will cross the Ohio and Tennessee Valleys Monday, and
its cold core will bring colder air aloft to switch the rain back to
wintry precipitation Monday before it all lifts into the Mid
Atlantic region Tuesday. Early in the morning the surface low will
be right over east Tennessee. Temperatures will be warm enough for
all rain mostly upper 30s to mid 40s. Temperatures will start
falling after sunrise from west to east. By late morning most of the
plateau and the western southwest Virginia counties will already be
in the 30s. The rain is expected to switch to snow mid to late
morning plateau and western part of southwest Virginia. Then switch
from early to mid afternoon across the remainder of east Tennessee
and southwest Virginia as temperatures fall into the low and mid 30s
by sunset. Snowfall amounts will be light over the lower elevations
mainly trace amounts to a few tenths with the wet ground from the
overnight rainfall. Higher elevations of southwest Virginia and east
Tennessee may see an inch or two and the highest elevations up to 3
inches in the Smoky Mountains. Northwest winds will be gusty again
Monday night and Tuesday morning which may be near advisory levels

Zonal flow aloft above the cold air will keep the weather pattern
quiet Tuesday through Thursday but temperatures through the week
will be 10 to as much as 15 degrees below normal. Highs will be in
the 30s with lows in the teens to mid 20s. The coldest night should
be Wednesday night.

Thursday night lower pressure over the western Gulf will slide east
across the lower Mississippi Valley and spread moisture northeast
into the Tennessee Valley Friday. With the cold air entrenched over
the region the precipitation should be snow. It will start late in
the morning and continue Friday and overnight into Saturday. Later
Saturday it should become more showery and mix with some rain
southern areas. Its too early to know snowfall amounts but most
lower elevation locations could see one or two inches and higher
amounts in the mountains. This system will need to be watched in
this cold pattern. Temperature forecasts tend to moderate as they
get closer. The flow aloft will be out of the southwest which should
warm the upper atmosphere and also could warm the surface before the
moisture gets deep enough. Temperatures will stay about 10 degrees
below normal with highs in the 30s Friday and Saturday but a couple
degrees warmer Sunday with some sunshine and no precipitation.

&&

.AVIATION...
(12Z TAFS)
Issued at 613 AM EST Sun Jan 5 2025

Precip will spread into the area in the next few hours as a
wintry mix through the morning and early afternoon, changing over
to all rain through the afternoon from south to north. Main
impacts will be at TRI where SN is expected to change to FZRA then
to RA by evening. Precip today will be light, with a line of
heavier rain arriving around midnight at CHA, which will lower
vis/cigs to at least MVFR with moderate rain. LLWS is also
expected tonight as a strong LLJ develops.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             45  39  44  25 /  50 100  10   0
Knoxville McGhee Tyson Airport, TN  39  37  45  23 /  80 100  30  10
Oak Ridge, TN                       36  33  45  22 /  80 100  40   0
Tri Cities Airport, TN              36  34  45  20 /  80 100  90  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Weather Advisory until 7 PM EST /6 PM CST/ this evening
     for Anderson-Bledsoe-Campbell-Claiborne-Grainger-Hancock-
     Hawkins-Morgan-Rhea-Roane-Scott TN-Union.

     Winter Weather Advisory from 10 AM EST /9 AM CST/ this morning
     to 7 PM EST /6 PM CST/ this evening for Hamblen-Jefferson-
     Johnson-Knox-Loudon-Meigs-Northwest Carter-Sequatchie-
     Southeast Carter-Sullivan.

     Wind Advisory from 7 PM this evening to 7 AM EST Monday for
     Johnson-Southeast Carter.

     High Wind Warning from 7 PM this evening to 7 AM EST Monday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains-Southeast Greene-Southeast Monroe-Unicoi.

VA...Winter Weather Advisory from 10 AM this morning to 7 PM EST this
     evening for Lee-Russell-Scott VA-Washington VA-Wise.

&&

SHORT TERM...DGS
LONG TERM....TD
AVIATION...DGS
Hazardous weather outlook, Jan 5, 3:39 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
339 AM EST Sun Jan 5 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
339 AM EST Sun Jan 5 2025 /239 AM CST Sun Jan 5 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A wintry mix is expected today. A period of snow, sleet, and
freezing rain is possible before a change to rain as temperatures
warm above freezing during the afternoon and evening. The highest
risk of snow and ice accumulation will be north of Interstate 40
and northwest of Interstate 81. A Winter Weather Advisory is in
effect for the most impacted locations, but minor impacts are
possible area-wide. Travel is discouraged unless necessary this
morning through early this afternoon. Please see the Winter
Weather Advisory for additional details.

Strong, gusty winds are expected in the East Tennessee mountains
tonight and early Monday morning, with gusts up to 60 mph
possible at times. A High Wind Warning has been issued for
portions of the mountains and adjacent foothills.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Late in the week, there is a chance for impactful wintry
precipitation; however, uncertainty is high.

.SPOTTER INFORMATION STATEMENT...

Snowfall and ice measurement reports today will be greatly
appreciated.

In the hours before

Special weather statement, Jan 5, 3:42 AM EST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
342 AM EST Sun Jan 5 2025

NCZ060-061-TNZ040>045-071>074-085>087-098>102-052000-
Cherokee-Clay-Northwest Cocke-Cocke Smoky Mountains-
Northwest Greene-Southeast Greene-Washington TN-Unicoi-
Northwest Blount-Blount Smoky Mountains-North Sevier-
Sevier Smoky Mountains-McMinn-Northwest Monroe-Southeast Monroe-
Marion-Hamilton-Bradley-West Polk-East Polk-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Bybee, Newport, Hartford, Greeneville, Cedar Creek,
Johnson City, Erwin, Unicoi, Limestone Cove, Happy Valley,
Maryville, Alcoa, Cades Cove, Harrisburg, Kodak, McMahan,
Sevierville, Seymour, Pigeon Forge, Elkmont, Gatlinburg, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, Citico, Coker Creek, South Pittsburg,
Haletown (Guild), Jasper, Martin Springs, Whitwell,
Powells Crossroads, Monteagle, Chattanooga, Lookout Mountain,
Signal Mountain, Cleveland, Tasso, Conasauga, Archville, Benton,
Parksville, Reliance, Big Frog Mountain, Ducktown, and Turtletown
342 AM EST Sun Jan 5 2025 /242 AM CST Sun Jan 5 2025/

...Light Wintry Mix Expected This Morning and Early Afternoon...

A light wintry mix of snow, sleet, and freezing rain is expected
across the area this morning and early afternoon. While
significant snow or ice accumulation is not expected, a light
glaze of ice may result in slick roads, especially on bridges and
overpasses. Any remaining freezing rain will transition to rain
through the afternoon as temperatures rise above freezing.

Drivers should use caution and only travel if necessary this
morning through the early afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Weather, Lee

When
January 5, 8:45 AM EST to 8:00 PM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Steady snowfall began in the morning, with most of the accumulations done by noon. A lull in precipitation occurred in the afternoon before brief snowfall occurred in the evening. Changeover to rain occurred after the ending time. Total snow accumulations were 1.5 inches of snow in Jonesville, and 2 inches of snow in Pennington Gap.

Winter Weather, Scott

When
January 5, 9:45 AM EST to 8:30 PM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Snowfall led to slick roads and light accumulations as morning snow produced the bulk of the accumulations. A lull in precipitation occurred in the afternoon before brief snowfall occurred in the evening. Changeover to rain occurred after the ending time. Two inches of snow was measured in Fort Blackmore by a trained spotter, another spotter in Gate City reported 1.5 inches of snow, and a public report of 2.5 inches of snow was received from Dungannon.

Winter Storm, Wise

When
January 5, 10:00 AM EST to January 6, 12:30 PM EST
Where
Wise forecast zone
Reported by
Trained Spotter
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

A complex winter event occurred in Wise County. Heavy snowfall during the late morning and early afternoon resulted in 4 to 5 inches across the county, with 4.2 measured just outside of the city of Wise, 4.5 inches of snow measured in Norton, and 5 inches measured in Coeburn. After 1400 a lull in precipitation occurred. Snow to wintry mix to freezing rain resumed in earnest by 1700 and by 0030 on the 6th the trained spotter in Coeburn reported that the snowpack had condensed to 4 inches, but freezing rain had resulted in 0.2 inches of ice on metal and elevated surfaces, and they could hear branches breaking in the forests of Jefferson National Forest.

Winter Weather, Washington

When
January 5, 10:15 AM EST to 9:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Morning snow over variable terrain across Washington County led to a range of snowfall reports from Abingdon. 1 to 3 inches of snow was measured by both trained spotters and the public across the city, with two distinct bursts of snow occurring during the late morning hours and the evening hours. In locations that saw closer to 3 inches, roads were covered by the snow.

Heavy Snow, Russell

When
January 5, 10:30 AM EST to 9:00 PM EST
Where
Russell forecast zone
Reported by
Trained Spotter
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Heavy snow fell in Honaker, primarily during the late morning to early afternoon hours when four inches of snow fell. A lull in snow occurred between 1430 and the evening hours when additional snow fell.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1230551, 1230559, 1230569, 1230564, 1230565.